Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 70, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 8:03 AM EDT for Cleveland County, Rutherford County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 8:03 AM EDT (12:03 UTC)
- Expired
- Jun 2, 1997, 8:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Cleveland County, NC, Rutherford County, NC
The radar
The Greer radar (KGSP), 69 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 8:15 AM EDT | Hail 1 | Casar, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 021203 RRA SVRGSP NCC045-161-021230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 803 AM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...NORTHERN CLEVELAND COUNTY...NORTHERN RUTHERFORD COUNTY AT 8 AM RADAR SHOWED A SEVERE THUNDERSTORM ABOUT 8 MILES NORTHEAST OF THE SMALL TOWN OF SUNSHINE IN RUTHERFORD COUNTY...THIS LOCATION IS ABOUT 12 MILES SOUTH OF MORGANTON. THE STORM WILL MOVE ALONG THE BORDER OF RUTHERFORD AND CLEVELAND COUNTIES. LARGE HAIL TO ABOUT 1 INCH OR BIGGER IS THE PRIMARY THREAT. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:57 AM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jun 2, 2:57 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
257 AM EDT MON JUN 2 1997
ALL: CHC TDY AND TNT...PROB CONT CHC FOR WED. BEST CHC FOR PRECIP SRN
CNTIES HWVR.
COLD POOL ALF IN EVIDENCE TNT WITH AN OUTBREAK OF THUNDERSTORMS WITH
LARGE HAIL IN NE GA AND WRN HALF OF SC UPST. HAIL AS LARGE AS
QUARTER-SIZE FROM SALEM JUST ALLED INTO OFFICE NOT MINUTES AGO. ATMOS
VERY VOLATILE...AND SHUD GET MORE SO THIS AFTN WITH EVEN COLDER AIR
ALF ADVCTNG TWRD UPST AND PDS OF SUN TO DESTABILIZE LWR LVLS. AFTN
CUD GET QUITE INTERESTING. CHC POPS SHUD CONT TDY...TNT.
UPR LOW FINALLY BEGINS TO FILL THIS RUN...AND GUIDANCE TRIES TO DROP
SFC LOW AND ASSD COLD FRONT CURNTLY IN NRN WV SOUTH INTO RGN...WTH
HI PRES BUILDING SOUTH FOR WED. ATMOS TO STAY UNSETTLED...BUT WITH NE
FLO FOR WED..CUD SEE LOW CLDS AND MORE STABLE CONDITIONS.
AVL 69/57/68 4/4/3
CLT 79/60/68 4/4/3
GSP 78/60/67 4/4/3
BURRUSIn the hours before
Local storm report, Jun 2, 7:03 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
703 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
555 AM CAMPOBELLO SC 1.75 INCH HAIL
06/02/97 SPARTANBURG MOST HAIL WAS SMALLER
BUT A FEW GOLFBALL STONES
AMATEUR RADIO
JONESLocal storm report, Jun 2, 7:04 AM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
703 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
555 AM CAMPOBELLO SC 1.75 INCH HAIL
06/02/97 SPARTANBURG MOST HAIL WAS SMALLER
BUT A FEW GOLFBALL STONES
AMATEUR RA(DIO
JONESLocal storm report, Jun 2, 7:12 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
713 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.@....
710 AM FOREST CITY NC 0.75 INCH HAIL
06/02/97 RUTHERFORD MOSTLY MARBLE WITH SOME
DIME - AMATEUR RADIO
JONESLocal storm report, Jun 2, 7:13 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
713 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
710 AM FOREST CITY NC 0.75 INCH HAIL
06/02/97 RUTHERFORD MOSTLY MARBLE WITH SOME
DIME - AMATEUR RADIO
JONESLocal storm report, Jun 2, 7:56 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
756 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
735 AM MORGANTON NC .88 INCH HAIL
06/02/97 BURKE AMATEUR RADIO
745 AM BATON NC .75 INCH HAIL
06/02/97 CALDWELL AMATEUR RADIO
JONESLocal storm report, Jun 2, 7:58 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
756 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
735 AM MORGANTON NC .88 INCH HAIL
06/02/97 BURKE AMATEUR RADIO
745 AM BATON NC .75 INCH HAIL
06/02/97 CALDWELL AMATEUR RADIO
JONESThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:28 AM EDT | Severe Thunderstorm Warning | GSP | Polk | 62 min |
| Jun 2, 4:41 AM EDT | Severe Thunderstorm Warning | GSP | Transylvania | 49 min |
| Jun 2, 5:51 AM EDT | Severe Thunderstorm Warning | GSP | McDowell | 54 min |
| Jun 2, 6:32 AM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 58 min |
| Jun 2, 7:30 AM EDT | Severe Thunderstorm Warning | GSP | Burke | 45 min |
| Jun 2, 9:26 AM EDT | Flash Flood Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 9:26 AM EDT | Severe Thunderstorm Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 1:10 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 50 min |
| Jun 2, 2:17 PM EDT | Severe Thunderstorm Warning | GSP | Rowan | 43 min |
| Jun 2, 2:18 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 27 min |
| Jun 2, 2:46 PM EDT | Severe Thunderstorm Warning | GSP | Gaston | 29 min |
| Jun 2, 2:49 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 5:32 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.